Tornadoes · United States · North Dakota · 2017

EF0 tornado, Tolna to Mapes, North Dakota, September 1, 2017

From Tolna to Mapes, this EF0 tornado ran 6.0 miles across Nelson County on September 1, 2017, touching down at 5:38 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 1, 2017
Touchdown
5:38 PM CDT (22:38 UTC)
Lifted
5:54 PM CDT (22:54 UTC)
On the ground
16 minutes
Path length
6.0 miles (9.7 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Nelson County
Touchdown point
47.910, -98.350
Lift-off point
47.907, -98.220
Record number
1709011638-01

What the Weather Service recorded

During the early evening of September 1st, a line of thunderstorms formed between Stump Lake, in Nelson County, and Pembina, in Cavalier County. However, one cell on the far southern end of the line quickly became the strongest storm, and it would hold together as the storm tracked to the south-southeast, through Griggs, Steele, and Cass counties, before weakening. This cell produced several weak tornadoes, funnel clouds, and large hail.

A brief tornado touchdown with water swirl was noted over the north end of Stump Lake. As the tornado lifted, the funnel continued to track to the east. Peak winds were estimated at 70 mph.

This tornado touched down just east of Stump Lake and tracked to the east. Photos showed a persistent rope tornado with intermittent dust swirls. Peak winds were estimated at 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Sep 1, 3:33 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 1, 3:33 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
333 PM CDT Fri Sep 1 2017

.SHORT TERM...(This evening through Saturday)
Issued at 317 PM CDT Fri Sep 1 2017

Main cold front/NW Wind shif t approaching Langdon and Devils Lake
at 2030 UTC. A band of shower/tstorms tried to form ahead of it
west of DVL past noon, but as it moves east it is encountering
less favorable airmass and are pretty weak. Low clouds holding in
the Red River valley ahead of the cold front and preventing much
heating ahead of the front. Thus forsee chance for development of
storms lowering and risk of severe storm while not zero is
lessening.

Will hold onto pops thru the evening mainly east of the Red River.

.LONG TERM...(Saturday night through Friday)
Issued at 317 PM CDT Fri Sep 1 2017

NW wind on Saturday but with sunshine, temperatures will rebound
back into the mid 70s to low 80s. Very warm day on Sunday as winds
turn southwest ahead of a cold front which will enter the northern
RRV late aftn and move south Sunday evening. Some areas of E ND
will see 90. Limited moisture with front itself means a general
dry frontal passage.

Mid level moisture behind the front dropping southeast thru the
area Labor Day will bring clouds and a few showers. Cooler temps
as well.

Tuesday will see a shortwave trof trof exiting northern Minnesota
with lingering showers across northcentral MN through the morning
and a cool northerly near surface wind flow behind a departing cold
front. Surface high pressure steadily marches across the area from
late Tuesday into Wednesday... with north winds turning light and
variable on Wednesday and temperatures starting to recover back into
the 70s. During this period... the H5 ridge axis remains firmly
locked over the western intermountain region with a moderate
northwest H5 flow aloft over the Northern Plains.

For the late week period... the H5 ridge axis starts to lean into
the Northern Plains a bit, with northwest flow weakening and warming
occurring at layers aloft. Late Thursday should see a southerly
return flow near the surface as surface low pressure deepens in the
western dakotas. Overall dry conditions are expected to persist with
temperature arcing near to slightly above seasonal normals for
Thursday and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 107 PM CDT Fri Sep 1 2017

MVFR and ocnl IFR cigs RRV and eastward thru nw/wc MN in south-
southeastly gusty winds ahd of front. Clearing of these low clouds
eastward very problematic and uncertain until the front passes.
Overall improving from west to east tonight and VFR thur Saturday
as winds turn northwest.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Riddle/Gust
AVIATION...Riddle
Hazardous weather outlook, Sep 1, 4:19 AM CDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
419 AM CDT Fri Sep 1 2017

MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-021200-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh County-
419 AM CDT Fri Sep 1 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible late this afternoon
into the evening across eastern North Dakota and adjacent portions
of Minnesota. Expected impacts will be hail greater than one inch,
damaging wind gusts up to 60 mph, and possibly a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

MNZ006-009-016-017-022>024-027-028-030>032-040-021200-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-
419 AM CDT Fri Sep 1 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers along with isolated thunder possible today. A few stronger
storms are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

10.6 hours before the tornado, 222 km from the path. September 1, 2017.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 143 joules per kilogram, CIN -272, lifted condensation level 1132 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 224 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-272 J/kg
Surface CAPE
708 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 00:00Z

1.4 hours after it, 222 km from the path. September 2, 2017.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 52 joules per kilogram, CIN -63, lifted condensation level 1869 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-09-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 41 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
116 J/kg
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

The surface observations

Devils_lake (DVL), 52 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 83 km away, was scanning. The volume nearest the touchdown began at 22:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of September 1, 2017

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 15:30 PM CDTEF0Nelson, ND0.150
September 17:16 PM CDTEF0Griggs, ND1.7150$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.